Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Suffering with depression, recovers temporarily with medicines. How can this be stopped?

My mother is suffering from depression since last 7 years. We have visited Psychiatrics and also taking medicines but she never completely recovered. Her mood swings have become very often. Sometimes she is extremely happy and the next day she loses her temper. She sees relatives in bad light and speaks negatively about them. What can we do to regain normalcy. Just to elaborate we observed the following behavioural pattern in her: once the treatment starts after few months she feels very normal and happy and becomes over enthusiastic.. This continues for few months and later she becomes overly aggressive and loses temper at the smallest of things and finally after few more months she enters depression phase... This cycle is continuing.. How can it be stopped.. - Milind Bapat
Asked On : Sat, 20 Oct 2012
Answers:  3 Views:  33
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Psychiatrist 's  Response
Oct 2012
hi..probably she has rapid cycling bipolar mood disorder as we call it..for this, prolonged mood stabiliser treatment is needed..its not predictable to ascertain the duration of treatment..after a certain period, gradual tapering may be tried if she feels well..may be stopped also..but this may better to continue with the medication without interruption under the vigil of your psychiatrist..have a good health
Answered: Sun, 21 Oct 2012
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response

welcome to health care magic

Your mother is suffering from "Bipolar Disorder" in which there are alternate cycles of mania and depression. Treatment of bipolar disorder consists of mood stabilisers like Divalproaex sodium, carbamazepine, lithium and many more.

If you can tell me about treatment details, i can guide you better. However, consult your psychiatrist for readjustment of dose or alternative medication (as multiple choices of treatment exists). I hope she will be alright after that

Good Luck

Answered: Sat, 20 Oct 2012
I find this answer helpful
Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Your mother appears to be suffering from a Bipolar disorder, which is characterised by episodes of depression as well as mania (the periods where she becomes extremely happy, overenthusiastic, etc.) She needs to have a detailed psychological assessment to confirm the diagnosis and if so, needs to be put on a mood stabilizer medication. This kind of psychiatric disorder has a tendency to occur in episodes and so, requires long term medication. Hence, treating only one particular episode or stopping medication after she becomes temporarily well will not be sufficient.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Sat, 20 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor